Recently, I saw an elderly old man who seemed to have Parkinson’s disease, and perhaps Lewy body dementia (see footnote). His family was having a terrible time coping with his behavior.
Then, I noticed that he was taking two medications, Reglan (metoclopramide) and Compazine (procloperazine). These medicines can cause the tremors and slow movements that characterize Parkinson’s disease. The man was also taking Sinemet (dopamine), a drug indicated for Parkinson’s disease. The Sinemet can cause delusions and paranoia.
This made me suspicious. What if the first two drugs were causing the Parkinson’s-like symptoms? What if this man actually didn’t need the Parkinson’s drug, Sinemet? That drug actually might be causing his crazy behavior?
I decided to try an experiment: I would stop all these meds—Reglan, Compazine and Sinemet—for a short time. Then I would see how the patient responded. If he needed the meds, then that would quickly become clear because his symptoms would worsen. But what if he didn’t need the meds?
We stopped all the drugs. The patient turned out to be fine. He didn’t have Parkinson’s disease! And his behavior gradually improved.
I’ve seen this more often than most patients and their families imagine. If things are getting out of hand, always check the meds first.
Ask your elder’s doctor these questions: Are there medicines that were prescribed a long time ago that might no longer be needed? What are the side effects of the medicines the patient is taking? Is it possible that some of the drugs might interact in ways that are causing problems?
Drugs don’t always turn out to be at the root of a problem. But it’s always good to first rule out problem-causing drugs.
Footnote: Often, people forget that there are several kinds of dementia. It’s not just Alzheimer’s. After Alzheimer’s, the next most common type of dementia is vascular dementia. This is caused by tiny strokes in the brain that damage neural connections. Patients with vascular dementia tend to act normal in many areas, but have “blind spots” as result of small areas of the brain that have been damaged. Patients may also suffer from “Lewy body dementia,” caused by “Lewy bodies,” plaques of protein that interfere with nerve connections. This kind of dementia may also affect patients who have Parkinson’s disease. Lewy body dementia can be very difficult for families to handle: It causes paranoia, hallucinations, slowed movement and tremors.